Virginia, 2006

Hail in Virginia, September 28, 2006

September 28, 2006 · NWS MRX · 1 event in 1 county or zone

Nickel size hail covered the ground five miles southeast of Pennington Gap.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Nickel size hail covered the ground five miles southeast of Pennington Gap.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 28, 8:40 AM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Sep 28, 8:40 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
940 AM EDT THU SEP 28 2006

.DISCUSSION...WITH COLD FRONT STILL IN WEST TENNESSEE AND SHOWER AND
THUNDERSTORM ACTIVITY SPREAD ACROSS MIDDLE TENNESSEE BIG UNCERTAINTY
AS TO HOW MUCH SHOWER/THUNDERSTORM ACTIVITY WE WILL SEE HERE IN THE
FORECAST AREA.  WILL HOLD OFF ON MORNING UPDATE UNTIL AROUND NOON TO
SEE IF FURTHER COVERAGE/INTENSITY CHANGES WILL IMPACT POP FORECAST.
TEMPERATURES APPEAR REASONABLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  72  49  68  47 /  60  40  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  46  67  44 /  80  50  10  10
OAK RIDGE, TN  69  46  67  46 /  90  50  10  10
TRI CITIES AIRPORT, TN  67  44  63  37 /  90  60  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

HW
Hazardous weather outlook, Sep 28, 11:14 AM EST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1214 PM EDT THU SEP 28 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-291000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
1214 PM EDT (1114 AM CDT) THU SEP 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH THE AREA TODAY...BRINGING SHOWERS AND
THUNDERSTORMS TO THE REGION.  THERE IS A RISK THAT A FEW OF THE
STORMS MAY BECOME SEVERE THIS AFTERNOON...WITH THE POSSIBILITY OF
DAMAGING WINDS...HAIL AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVITY MAY BE NEEDED THIS AFTERNOON.

GH

In the hours before

Special weather statement, Sep 28, 11:27 AM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1227 PM EDT THU SEP 28 2006

TNZ012>015-035>038-067>073-083-VAZ001-281730-
ANDERSON-BLOUNT SMOKY
MOUNTAINS-CAMPBELL-CLAIBORNE-GRAINGER-HANCOCK-JEFFERSON-KNOX-LEE-
LOUDON-MORGAN-NORTH SEVIER-NW BLOUNT-RHEA-ROANE-SCOTT-UNION-
1227 PM EDT THU SEP 28 2006

...STRONG THUNDERSTORMS WERE AFFECTING ANDERSON...BLOUNT...
CAMPBELL...CLAIBORNE...GRAINGER...HANCOCK...JEFFERSON...KNOX...LEE...
LOUDON...MORGAN...RHEA...ROANE...SCOTT...SEVIER AND UNION COUNTIES...

AT 1224 PM EDT(1124 AM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
EAST OF PINE KNOT TO 7 MILES NORTH OF FAIRFIELD GLADE TO 13 MILES
NORTHEAST OF SPENCER....MOVING EAST AT 35 MPH.

SMALL HAIL IS EXPECTED WITH THESE STORMS.

SUSTAINED WINDS OR GUSTS UP TO 45 MPH...HAIL OF PEA TO LESS THAN
PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE
WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE STORMS
MAY REQUIRE ISSUANCE OF A WARNING.

The radar

The Knoxville radar (KMRX), 71 km away, was scanning. The volume nearest the first event began at 17:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lee

When
September 28, 12:50 PM EST
Where
Lee County, 5 mi SE of Pennington Gap
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.700, -82.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530756.